CentralSAGuillain–Barré syndrome: NW woman paralysed after J&J shot
─── 16:04 Thu, 16 Sep 2021
A North West woman is spending a third week in the intensive care unit of a Pretoria hospital, receiving treatment for severe paralysis.
Doctors believe Jean van Vuuren’s paralysis could be linked to the Johnson & Johnson Covid-19 vaccine – and all because of a rare syndrome.
One out of 100 000 people globally are diagnosed with Guillain–Barré syndrome annually.
According to World Health Organisation (WHO), it is a rare condition in which a person’s immune system attacks the peripheral nerves. It affects people of all ages but is more common in adults. It is also considered one of the rare side effects of vaccines.
Van Vuuren is suffering from a severe case, according to her physician, Dr Heidi Prinsloo.
"She has a severe form of the disease. She is completely paralysed and is being ventilated. It is difficult at this stage to determine a prognosis. Guillian-Barré has been reported after the J& J vaccine, but a causal relationship is yet to be determined. It is rare," Prinsloo confirmed to Jacaranda News.
Van Vuuren's daughter, Melissa Panayotakis, said her symptoms started a week after getting the jab. But due to her osteoporosis, which weakens bones, the family did not link the symptoms to Guillain–Barré.
"She first had pins and needles in her hands but it got worse, she started losing her balance, she then told my dad she felt like she was walking on clouds and eventually she collapsed and was immediately taken to hospital. From then on, things started going downhill quickly," she said.
At this stage, it is unclear whether Van Vuuren will make a full recovery or how long she will be in hospital.
Panayotakis said there was some progress over the past two weeks.
"She can hear us but her eyes cannot open due to the fact that she is so paralysed so it is almost like a coma. She has not been able to communicate and she cannot squeeze our hands.
"She started initiate breathing but she is not strong enough to breathe on her own. She is still on the ventilator. This morning Dr Prinsloo informed us that they heard some sounds in her intestines. So luckily there is some hope," she said.
Van Vuuren's case has been reported to the South African Health Products Regulatory Authority (SAHPRA).
SAHPRA has indicated it has received 2 770 reports of adverse events following immunisation countrywide.
The regulatory authority said most of the cases reported were mild and non-serious.
Adverse effects can be reported to the National Institute for Communicable Diseases (NCID) and SAHPRA and serious side effects must be reported by patients' doctor or healthcare worker.